From Polymath Wiki
Revision as of 02:20, 26 July 2009 by Mpeake (Talk | contribs)

Jump to: navigation, search

\documentclass[12pt,a4paper,reqno]{amsart} \usepackage{amssymb} \usepackage{amscd} %\usepackage{psfig} \usepackage{graphicx} %\usepackage{showkeys} % uncomment this when editing cross-references \numberwithin{equation}{section}

\addtolength{\textwidth}{3 truecm} \addtolength{\textheight}{1 truecm} \setlength{\voffset}{-.6 truecm} \setlength{\hoffset}{-1.3 truecm}


\newtheorem{theorem}{Theorem}[section] %\newtheorem{theorem}[theorem]{Theorem} \newtheorem{proposition}[theorem]{Proposition} \newtheorem{lemma}[theorem]{Lemma} \newtheorem{corollary}[theorem]{Corollary} \newtheorem{conjecture}[theorem]{Conjecture} \newtheorem{principle}[theorem]{Principle} \newtheorem{claim}[theorem]{Claim}


%\newtheorem{roughdef}[subsection]{Rough Definition} \newtheorem{definition}[theorem]{Definition} \newtheorem{remark}[theorem]{Remark} \newtheorem{remarks}[theorem]{Remarks} \newtheorem{example}[theorem]{Example} \newtheorem{examples}[theorem]{Examples} %\newtheorem{problem}[subsection]{Problem} %\newtheorem{question}[subsection]{Question}

\newcommand\E{\mathbb{E}} \newcommand\R{\mathbb{R}} \newcommand\Z{\mathbb{Z}} \newcommand\N{\mathbb{N}} \renewcommand\P{\mathbb{P}}

\parindent 0mm \parskip 5mm


\title{Density Hales-Jewett and Moser numbers}

\author{D.H.J. Polymath} \address{http://michaelnielsen.org/polymath1/index.php} \email{???}


\begin{abstract} For any $n \geq 0$ and $k \geq 1$, the density Hales-Jewett number $c_{n,k}$ is defined as the size of the largest subset of the cube $[k]^n$ := $\{1,\ldots,k\}^n$ which contains no combinatorial line; similarly, the Moser number $c'_{n,k}$ is the largest subset of the cube $[k]^n$ which contains no geometric line. A deep theorem of Furstenberg and Katznelson \cite{fk1}, \cite{fk2}, \cite{mcc} shows that $c_{n,k}$ = $o(k^n)$ as $n \to \infty$ (which implies a similar claim for $c'_{n,k}$; this is already non-trivial for $k = 3$. Several new proofs of this result have also been recently established \cite{poly}, \cite{austin}.

Using both human and computer-assisted arguments, we compute several values of $c_{n,k}$ and $c'_{n,k}$ for small $n,k$. For instance the sequence $c_{n,3}$ for $n=0,\ldots,6$ is $1,2,6,18,52,150,450$, while the sequence $c'_{n,3}$ for $n=0,\ldots,6$ is $1,2,6,16,43,124,353$. We also establish some results for higher $k$, showing for instance that an analogue of the LYM inequality (which relates to the $k = 2$ case) does not hold for higher $k$. \end{abstract}

\maketitle %\today

\setcounter{tocdepth}{1} \tableofcontents

%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%%% \include{introduction} \include{dhj-lown-lower} \include{dhj-lown} \include{moser-lower} \include{moser} \include{fujimura} \include{higherk} \include{coloring}


\include{genetic} \include{integer}


\bibitem{ajtai} Ajtai M, Szemerédi E, \emph{Sets of lattice points that form no squares}, Studia Scientiarum Mathematicarum Hungarica, 9, 9-11 (1974), (1975)

\bibitem{austin} T. Austin, \emph{Deducing the density Hales-Jewett theorem from an infinitary removal lemma}, preprint.

\bibitem{behrend} F. Behrend, \emph{On the sets of integers which contain no three in arithmetic progression}, Proceedings of the National Academy of Sciences \textbf{23} (1946), 331–-332.

\bibitem{chandra} A. Chandra, \emph{On the solution of Moser's problem in four dimensions}, Canad. Math. Bull. \textbf{16} (1973), 507--511.

\bibitem{chvatal1} V. Chv\'{a}tal, \emph{Remarks on a problem of Moser}, Canadian Math Bulletin, Vol 15, 1972, 19--21.

\bibitem{chvatal2} V. Chv\'{a}tal, \emph{Edmonds polytopes and a hierarchy of combinatorial problems}, Discrete Math. 4 (1973) 305-337.

\bibitem{elkin} M. Elkin, \emph{An Improved Construction of Progression-Free Sets}, preprint.

\bibitem{fk1} H. Furstenberg, Y. Katznelson, \emph{A density version of the Hales-Jewett theorem for $k = 3$}, Graph Theory and Combinatorics (Cambridge, 1988). Discrete Math. 75 (1989), no. 1-3, 227–-241.

\bibitem{fk2} H. Furstenberg, Y. Katznelson, \emph{A density version of the Hales-Jewett theorem}, J. Anal. Math. 57 (1991), 64–-119. MR1191743

\bibitem{greenwolf} B. Green, J. Wolf, \emph{A note on Elkin's improvement of Behrend's construction}, preprint.

\bibitem{heule} Marijn Heule, presentation at {\tt http://www.st.ewi.tudelft.nl/sat/slides/waerden.pdf}

\bibitem{komlos} J. Koml\'{o}s, solution to problem P.170 by Leo Moser, Canad. Math.. Bull. vol {\bf (??check)} (1972), 312--313, 1970.

\bibitem{Krisha} K. Krishna, M. Narasimha Murty, "Genetic K-means algorithm," Systems, Man, and Cybernetics, Part B: Cybernetics, IEEE Transactions on , vol.29, no.3, pp.433-439, Jun 1999

\bibitem{markstrom} Template:\tt http://abel.math.umu.se/~klasm/Data/HJ/

\bibitem{moser} L. Moser, Problem P.170 in Canad. Math. Bull. 13 (1970), 268.

\bibitem{mcc} R. McCutcheon, \emph{The conclusion of the proof of the density Hales-Jewett theorem for k=3}, unpublished.

\bibitem{obryant} K. O'Bryant, \emph{Sets of integers that do not contain long arithmetic progressions}, preprint.

\bibitem{oeis} N. J. A. Sloane, Ed. (2008), The On-Line Encyclopedia of Integer Sequences, {\tt www.research.att.com/~njas/sequences/}

\bibitem{potenchin} A. Potechin, \emph{Maximal caps in $AG(6, 3)$}, Journal Designs, Codes and Cryptography, Volume 46, Number 3 / March, 2008.

\bibitem{poly} D.H.J. Polymath, ???, preprint. {\bf need title}

\bibitem{rankin} R. A. Rankin, Sets of integers containing not more than a given number of terms in arithmetical progression, Proc. Roy. Soc. Edinburgh Sect. A 65 (1960/1961), 332–344 (1960/61). MR 0142526 (26 \#95)

\bibitem{roth} K. Roth, \emph{On certain sets of integers, I}, Journal of the London Mathematical Society \textbf{28} (1953), 104-–109.

\bibitem{Rothlauf} F. Rothlauf, D. E. Goldberg, Representations for Genetic and Evolutionary Algorithms. Physica-Verlag, 2002.

\bibitem{sperner} E. Sperner, \emph{Ein Satz \"uber Untermengen einer endlichen Menge}, Mathematische Zeitschrift \textbf{27} (1928), 544-–548.

\bibitem{szem} E. Szemer\'edi, \emph{On sets of integers containing no $k$ elements in arithmetic progression}, Acta Arithmetica \textbf{27} (1975), 199-–245.

\bibitem{waerden} {\tt http://en.wikipedia.org/wiki/Van\_der\_Waerden\_number}